Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 10, 2016, 6:01 PM MST for Pima County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2016, 6:01 PM MST (01:01 UTC)
- Expired
- Jun 10, 2016, 6:30 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 960 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.4
The text
As transmitted.
903 WUUS55 KTWC 110101 SVRTWC AZC019-110130- /O.NEW.KTWC.SV.W.0001.160611T0101Z-160611T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 601 PM MST FRI JUN 10 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 630 PM MST * AT 601 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARANA...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... TUCSON...MARANA...TORTOLITA... SAGUARO NATIONAL PARK WEST AND PICTURE ROCKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3220 11101 3228 11123 3243 11126 3243 11109 TIME...MOT...LOC 0101Z 180DEG 12KT 3234 11113 $$
2 follow-up statements
042 WWUS55 KTWC 110115 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 615 PM MST FRI JUN 10 2016 AZC019-110130- /O.CON.KTWC.SV.W.0001.000000T0000Z-160611T0130Z/ PIMA AZ- 615 PM MST FRI JUN 10 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 614 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TORTOLITA...OR NEAR MARANA...MOVING NORTH AT 15 MPH. BLOWING DUST WITH LOW VISIBILITIES WAS ALSO ACCOMPANYING THIS STORM. LOCATIONS IMPACTED INCLUDE... TUCSON...MARANA...TORTOLITA PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3220 11101 3228 11123 3243 11126 3243 11109 TIME...MOT...LOC 0114Z 184DEG 11KT 3238 11110 $$
710
WWUS55 KTWC 110133
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
633 PM MST FRI JUN 10 2016
AZC019-110141-
/O.EXP.KTWC.SV.W.0001.000000T0000Z-160611T0130Z/
PIMA AZ-
633 PM MST FRI JUN 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND EXITED THE WARNED AREA. HOWEVER...THE STORM WAS STILL
CAPABLE OF PRODUCING SMALL HAIL AND LOCALLY HEAVY RAINFALL AS IT
TRACKS THROUGH PARTS OF NORTHWEST TUCSON...EAST OF INTERSTATE 10 AND
NORTH OF CORTARO ROAD AND NEAR DOVE MOUNTAIN.
LAT...LON 3220 11101 3228 11123 3243 11126 3243 11109
TIME...MOT...LOC 0125Z 180DEG 12KT 3238 11110
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:03 PM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 10, 3:03 PM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
303 PM MST FRI JUN 10 2016
.SYNOPSIS...There is a good chance of showers and thunderstorms
for the remainder of this afternoon and into the evening hours, with
some of these storms producing areas of blowing dust due to strong
and gusty outflows. Localized heavy rain also possible. Drier air
starts to work in from the west on Saturday pushing the best chance
of storms to areas east of Tucson. A few thunderstorms may occur
near the New Mexico border on Sunday. Dry conditions will prevail
next week with a drier air mass over the area. Daytime temperatures
will remain near normal or a few degrees below normal through
Tuesday, then hotter temperatures return next Wednesday and Thursday.
&&
.DISCUSSION...Water vapor imagery shows high pressure over
the general vicinity of the four corners region. Meanwhile, an
inverted trough resides to our south over Sonora Mexico. Overnight,
convection developed/persisted across areas mainly along the
international border and moved west. The latest visible and IR
imagery shows remnants of this activity, with mid and high level
cloudiness covering mostly the western parts of the forecast area.
A persistent MCV is over extreme northwest Sonora and continues to
move rapidly to the west northwest.
This mornings 10/12Z KTWC sounding reveals a very wet airmass in
place with a PW of 1.46 inches, which is a record for this date. The
old record was 1.33 inches. In addition, decent flow in the column
with generally an easterly component in the entire profile. Enough
flow to help get storms organized, thus the inherited POP forecast
that shows high end scattered to likely category POP's for most of
the forecast area. The only exception would be isolated activity
over the far western deserts of Pima county near Ajo and Organ Pipe.
In addition, some of the parameters from the sounding indicate a MU
Cape of nearly 1500 J/KG and a lifted index of minus 3.
The 12Z run of the U of A WRF NAM/GFS both show organized convection
developing initially over central areas, more specifically parts of
Santa Cruz and Pima counties and spreading to the northwest during
the late afternoon and early evening. The GFS is the more robust and
indicates explosion development beginning around the current time
over Santa Cruz county and then a large cluster/complex develops
over central Pima county and makes its way into Pinal county. After
4 pm, it shows additional development over eastern Pima and Western
Cochise county and this activity spreads north northwest into Graham
county and after 8 PM MST is mostly in the Phoenix area of
responsibility. The WRF/NAM solution shows initial development
around 2 to 3 PM MST (which is too slow) over eastern Pima county
and heads into Pinal county and areas beyond after around 6 PM MST
this evening. The latest run of the HRRR shows a similar solution
with early development over eastern Pima county and additional
development over Cochise, Graham and Greenlee counties, especially
after 11/00Z. So even though these solutions have the same general
theme, there are differences in the details. That said, have
generally gone with a sort of blend of these solutions, which means
scattered to low end likely category POP's for a large part of the
forecast area, with the exception of western Pima county.
With the way the storms are developing today and with the
anticipated movement to the west northwest or northwest, the night
shift issued a blowing dust advisory for portions of central and
eastern Pima county and all of Pinal county, which will take effect
at 3 PM MST this afternoon and continue through 7 PM MST.
Through the weekend, we will hang on to POPS, especially Saturday
although lesser than today, as an approaching trough kicks the
moisture to the east. Once the trough passes through the region,
high pressure will build back in for warming temperatures during the
middle to latter part of next week.
&&
.AVIATION...VALID THRU 12/00Z.
Scattered -TSRA/-SHRA...wind gusts of 40-50 kts and visibilities
reduced to around 1-2SM with the stronger TSRA. Otherwise, cloud
decks will generally range from 10k-15k ft MSL. Surface wind mainly
less than 10 kts except near thunderstorms. Aviation discussion not
updated for TAF ammendments.
&&
.FIRE WEATHER...Expect scattered showers and thunderstorms this
afternoon and evening and again Saturday. A few thunderstorms Sunday
will likely be limited to the higher terrain east of Tucson.
Thunderstorm outflows will occasionally produce brief strong, gusty
and erratic winds. Dry conditions will then prevail area-wide Monday
through Friday of next week. Daytime temperatures will be a few
degrees below normal into early next week, then hotter temperatures
return Wednesday into next Friday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...Blowing Dust Advisory in effect
until 7 PM this evening for AZZ502>506.
&&
Mollere
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Special weather statement, Jun 10, 1:48 PM MST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 148 PM MST FRI JUN 10 2016 AZZ504>507-514-102215- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN- 148 PM MST FRI JUN 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES... AT 144 PM MST...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED 8 MILES SOUTH OF ORACLE...OR 9 MILES NORTHEAST OF ORO VALLEY...MAINLY IN THE CATALINA MOUNTAINS. LARGE HAIL AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. THE STORMS HAVE SHOWN VERY LITTLE MOVEMENT SINCE 130 PM MST. LOCATIONS IMPACTED INCLUDE... ORACLE...SADDLEBROOKE...CATALINA...ORACLE JUNCTION... MOUNT LEMMON/SUMMERHAVEN...CATALINA STATE PARK...CAMPO BONITO... BIOSPHERE 2. LAT...LON 3250 11052 3236 11060 3249 11130 3269 11096 TIME...MOT...LOC 2044Z 130DEG 3KT 3250 11083
Special weather statement, Jun 10, 5:22 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 522 PM MST FRI JUN 10 2016 AZZ504-110045- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL- 522 PM MST FRI JUN 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN PIMA COUNTY...RITA RANCH...DAVIS-MONTHAN AIR FORCE BASE THROUGH 545 PM MST... AT 519 PM MST...A STRONG THUNDERSTORM WAS LOCATED NEAR RITA RANCH...OR 11 MILES SOUTHEAST OF TUCSON...MOVING NORTHWEST AT 12 MPH. WINDS IN EXCESS OF 40 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TUCSON...LITTLETOWN...DREXEL-ALVERNON... DAVIS-MONTHAN AIR FORCE BASE AND RITA RANCH. LAT...LON 3204 11072 3202 11079 3216 11093 3222 11081 TIME...MOT...LOC 0019Z 150DEG 13KT 3211 11081
Special weather statement, Jun 10, 5:48 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 548 PM MST FRI JUN 10 2016 AZZ504-110130- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 548 PM MST FRI JUN 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND EAST TUCSON IN EASTERN PIMA COUNTY UNTIL 630 PM MST... AT 546 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LITTLETOWN...OR 7 MILES SOUTHEAST OF TUCSON...MOVING NORTHWEST AT 15 MPH. WILL IMPACT CENTRAL AND EASTERN PORTIONS OF TUCSON. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TUCSON...LITTLETOWN...SOUTH TUCSON...DAVIS-MONTHAN AIR FORCE BASE AND CATALINA FOOTHILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL AND SMALL HAIL ARE OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3220 11073 3210 11083 3224 11102 3234 11089 TIME...MOT...LOC 0046Z 138DEG 14KT 3216 11084
Special weather statement, Jun 10, 5:57 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 557 PM MST FRI JUN 10 2016 AZZ504-110145- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 557 PM MST FRI JUN 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 645 PM MST... AT 555 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR TUCSON ESTATES...OR 8 MILES SOUTH OF MARANA...MOVING NORTH AT 10 MPH. VERY HEAVY DOWNPOURS AND SMALL HAIL WERE OCCURRING WITH THIS STORM. ALSO...WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH AREAS BLOWING DUST. LOCATIONS IMPACTED INCLUDE... TUCSON...MARANA...AVRA VALLEY...FLOWING WELLS...CASAS ADOBES... PICTURE ROCKS AND SAGUARO NATIONAL PARK WEST. LAT...LON 3219 11101 3232 11133 3246 11137 3237 11104 TIME...MOT...LOC 0055Z 176DEG 10KT 3229 11114
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 5:22 PM MST | Special Weather Statement | TWC | 23 min | |
| Jun 10, 5:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Jun 10, 5:57 PM MST | Special Weather Statement | TWC | 48 min | |
| Jun 10, 6:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Jun 11, 2:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jun 11, 2:18 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 27 min |
| Jun 11, 2:57 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 18 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.